Hail, Sangamon
- When
- May 26, 5:59 AM CST to 7:04 AM CST
- Where
- Sangamon County, Springfield
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -89.650
A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the morning of May 26th. A few of the storms produced winds of around 60 mph and hail as large as nickels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary triggered scattered thunderstorms across central Illinois during the morning of May 26th. A few of the storms produced winds of around 60 mph and hail as large as nickels. In addition, lightning struck a home in Normal causing considerable damage to the attic and roof.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 2:28 AM CST, 3 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 328 AM CDT THU MAY 26 2016 .SHORT TERM...(Today) ISSUED AT 325 AM CDT Thu May 26 2016 The current pattern with a mid level ridge over the east coast and a trough over the intermountain west progged to progress slightly eastward through the day, but not enough to provide any clear- cut answers on thunderstorm distribution through the day. A few features to note however are the shortwave over western MN/IA providing some developing organization to convection over that area in the early morning. This feature should move northeastward and should move some thunderstorm activity into areas west of I-55 in the early morning hours so have introduced chance thunderstorms. Although the upper level feature will provide less influence later in the morning, an outflow boundary should be able to propagate eastward propagating scattered thunderstorms across the central/SE IL forecast area to the IN state line by late morning and have moved the chance thunderstorm area eastward accordingly. Models suggesting another outflow may clip the northeastern portions of the forecast area during the afternoon so have included the I-74 corridor through Bloomington-Champaign-Danville with another period of chance thunderstorms. Otherwise, after the morning period of convection takes place, generally a slight chance of thunderstorms included through the day due to forecast uncertainty in weak triggering mechanisms combined with a moist and unstable air mass characterized by forecast CAPE of 2000-3000 J/KG. Marginal 0-6km bulk shear of 20- 30 kts could be enough for a few strong storms containing gusty winds and hail, and SPC has outlooked the area from near I-57 westward in a marginal severe weather risk. A slight increase in humidity of the air mass today should result in dewpoints rising to the upper 60s to around 70 during the afternoon today after starting out in the mid 60s. This combined with highs in the mid 80s will again feel warm and humid. South winds around 10-12 mph will continue through the day promoted by gradients between surface high pressure over the southeastern U.S. and general low pressure over the Plains. && .LONG TERM...(Tonight through Wednesday) ISSUED AT 325 AM CDT Thu May 26 2016 Upper low currently entering western Arizona should track into southern Colorado by this evening, before weakening and lifting into the northern Plains. Precipitation in the short term will continue to be driven by localized boundaries and weak ripples in the upper flow ejecting from the east side of the low, so forecast trends remain uncertain with a wide variety of model solutions. Some increase in lift is anticipated by Friday as the low ejects into the Plains, and have mentioned likely PoP's across mainly the western half of the forecast area into Friday evening. Air mass in that area will remain juicy with precipitable water values around 1.8 inches, so some localized heavier rains are likely with the stronger storms. The pattern into the holiday weekend will continue to favor scattered thunderstorms, although chances decrease with time, and have only mentioned slight chance PoP's on Memorial Day across the western half of the area. The upper pattern during this period will be transitioning more toward a zonal flow for a time, before some modest ridging takes place early next week as a trough digs southward across the Rockies. The longer range guidance has some difficulty resolving the evolution of this trough, with the ECMWF fairly aggressive at a closed low just north of the North Dakota border and the GFS with a weaker low back over Wyoming. The former solution would sweep a cold front through on Thursday, while the latter has a much weaker frontal passage on Friday. Both solutions favor at least scattered convection beginning on Tuesday. Little change in temperatures is on tap, with highs of 80-85 degrees largely forecast through the extended period. However, the pattern change would favor some slightly lower dew points as the weekend progresses. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1150 PM CDT Wed May 25 2016 Believe VFR conditions will prevail through the night and possibly into tomorrow as well. Question is, will the convection in northeast MO expand and continue across the state overnight and into western IL by early tomorrow morning. Short range convection models indicate that by the time the MCS arrives, it will just be scattered showers. Even though models are not handling things well at the moment, this has been the trend last couple of days. So, though will be bringing in more clouds into the area by morning, will only have VCSH at all TAF sites in the morning. Next question then is will there be pcpn during the afternoon tomorrow? Any outflow boundary form late tonight will probably wash out and the area could be too cloudy to really get the instability going. Models always struggle with convective features and due to uncertainty of boundary location in the afternoon, will keep VCTS in the TAFs for afternoon and early evening and let later shifts reevaluate for better location and timing. Winds will be south to southwest through the period. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...Onton LONG TERM...Geelhart AVIATION...Auten
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 519 AM CDT THU MAY 26 2016 ILZ027>031-036>038-040>057-061>063-066>068-071>073-271100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 519 AM CDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT PERIODS OF SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A COUPLE OF DISTURBANCES CROSS THE AREA. A FEW STRONG STORMS ARE POSSIBLE THAT MAY PRODUCE HAIL UP TO 1 INCH DIAMETER AND STRONG GUSTY WINDS...MAINLY FROM AROUND I-57 WESTWARD. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAILY CHANCES FOR THUNDERSTORMS WILL OCCUR THROUGH THE ENTIRE PERIOD. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ONTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
555 AM CDT THU MAY 26 2016
ILZ029-031-036>038-040>042-047>051-261200-
SCOTT-MORGAN-PEORIA-CASS-SANGAMON-SCHUYLER-MASON-TAZEWELL-MCLEAN-
MENARD-FULTON-WOODFORD-LOGAN-
555 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SANGAMON...MASON...
SCOTT...MENARD...SOUTH CENTRAL WOODFORD...SOUTHERN PEORIA...
SOUTHWESTERN MCLEAN...SOUTHEASTERN FULTON...MORGAN...CASS AND
TAZEWELL COUNTIES UNTIL 700 AM CDT...
AT 552 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES WEST OF PEORIA TO 10 MILES
WEST OF JACKSONVILLE. MOVEMENT WAS EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...PEORIA...PEKIN...JACKSONVILLE...LINCOLN...HAVANA...MASON
CITY...VIRGINIA...WINCHESTER...NORMAL...EAST PEORIA...MORTON...CHATHAM...
ALEXANDER...BARTONVILLE...CREVE COEUR...AUBURN...WEST PEORIA...SHERMAN AND
ROCHESTER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 31.
INTERSTATE 474 BETWEEN MILE MARKERS 2 AND 14.
INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 145.
INTERSTATE 72 BETWEEN MILE MARKERS 47 AND 113.
INTERSTATE 74 BETWEEN MILE MARKERS 91 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4076 8985 4058 8901 3952 8961 3952 9058
3956 9057 3962 9061
TIME...MOT...LOC 1052Z 282DEG 53KT 4069 8981 3945 9063
ONTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
644 AM CDT THU MAY 26 2016
ILZ037-038-041>043-048-050>053-261230-
MORGAN-MACON-DE
WITT-SANGAMON-CHRISTIAN-MASON-TAZEWELL-MCLEAN-MENARD-LOGAN-
644 AM CDT THU MAY 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...SANGAMON...EAST CENTRAL
MASON...EASTERN MENARD...SOUTHERN MCLEAN...NORTHWESTERN MACON...
WESTERN CHRISTIAN...SOUTHEASTERN MORGAN...SOUTHEASTERN TAZEWELL AND
WESTERN DE WITT COUNTIES UNTIL 730 AM CDT...
AT 644 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MACKINAW TO NEAR ATHENSVILLE. MOVEMENT WAS
EAST AT 50 MPH.
ISOLATED DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SPRINGFIELD...BLOOMINGTON...LINCOLN...TAYLORVILLE...CLINTON...NORMAL...
CHATHAM...AUBURN...SHERMAN...ROCHESTER...LE ROY...RIVERTON...HEYWORTH...
PAWNEE...ATHENS...MACKINAW...MAROA...ATLANTA...DELAVAN AND MOUNT PULASKI.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 155 BETWEEN MILE MARKERS 0 AND 21.
INTERSTATE 39 BETWEEN MILE MARKERS 0 AND 2.
INTERSTATE 55 BETWEEN MILE MARKERS 77 AND 169.
INTERSTATE 72 BETWEEN MILE MARKERS 78 AND 130.
INTERSTATE 74 BETWEEN MILE MARKERS 123 AND 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4055 8941 4057 8857 3934 8946 3935 8953
3952 8954 3952 9018
TIME...MOT...LOC 1144Z 268DEG 42KT 4050 8937 3950 9012
ONTONThe Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 12:00 UTC.
1 hail, 1 lightning. Local standard time, as filed.
Lightning struck a home on Ogelthorpe Avenue in Normal on May 26th at around 7:30 AM CDT. As a result of the strike, a fire broke out in the attic of the home. Damage was estimated at about $60,000.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637278, 637280.